Canadian Journal of Infectious Diseases and Medical Microbiology

Canadian Journal of Infectious Diseases and Medical Microbiology / 2002 / Article

Original Article | Open Access

Volume 13 |Article ID 723804 | https://doi.org/10.1155/2002/723804

René-Pierre Buigues, Bernard Duval, Louis Rochette, Nicole Boulianne, Monique Douville-Fradet, Pierre Déry, Gaston De Serres, "Hospitalizations for Diarrhea in Quebec Children from 1985 to 1998: Estimates of Rotavirus-Associated Diarrhea", Canadian Journal of Infectious Diseases and Medical Microbiology, vol. 13, Article ID 723804, 6 pages, 2002. https://doi.org/10.1155/2002/723804

Hospitalizations for Diarrhea in Quebec Children from 1985 to 1998: Estimates of Rotavirus-Associated Diarrhea

Received17 Jul 2001
Revised03 Nov 2001

Abstract

OBJECTIVE: To characterize the incidence and duration of hospitalization due to diarrhea and to assess the proportion of hospitalizations that are attributed to rotavirus-associated diarrhea.DESIGN: Retrospective study of hospitalization data.SETTING: Hospitals located in Quebec.POPULATION STUDIED: Children from one to 59 months of age who were discharged from hospital from April 1, 1985 to March 31, 1998.MAIN RESULTS: There were 63,827 hospitalizations for diarrhea over the study period, for an average of 4910 hospitalizations/year. The epidemic curve showed a periodicity with regular alternation of high and low annual peaks. The number of hospitalizations for rotavirus-associated diarrhea was estimated according to three different methods. The estimates varied between 1353 and 1849 hospitalizations due to rotavirus-associated diarrhea/year over the 13-year period, with good agreement between the results of the three methods for a one-month to five years of age incidence of 320 hospitalizations for rotavirus-associated diarrhea/100,000 children. The average duration of hospital stay decreased from 5.2 days in 1985 to 3.3 days in 1998.CONCLUSIONS: The present article shows the importance of diarrhea hospitalizations among children and the alternating peak-year periodicity.

Copyright © 2002 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Order printed copiesOrder
Views52
Downloads212
Citations

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.